New Research Probes Heart Drug Niacin’s Annoying Skin-Flushing Side Effect

macular degeneration

Many people who take the drug niacin often complain of facial flushing, an embarrassing and uncomfortable side effect that causes many of them to abandon the heart disease prevention drug. New evidence indicates that when it comes to niacin flushing, patients are more upset with the rate at which the flushing occurs than the severity of the redness it causes.

Researchers at the Perelman School of Medicine at the University of Pennsylvania found that patients on niacin who had a very rapid onset of flushing – symptoms include redness, pain, swelling and heat to the face – rated the experience far more harshly than patients whose skin changed gradually, even to the point of extreme redness. Their study was published in the Journal of Lipid Research.

While other therapies and other drugs that have niacin-like properties have helped to diminish the side effects of flushing, they often come at the expense of fewer cardio-protective benefits. However, side effects are mostly self-reported and can vary widely, which has made it difficult for researchers to study flushing and why it happens.

“Having the tools to probe the molecular mechanisms of the skin’s response puts researchers within closer reach to fully understanding the issue and finding answers to this tough clinical problem,” said Richard L. Dunbar, MD, MSTR, the lead researcher and an assistant professor at the Perelman School of Medicine.


Jonathan Block

Jonathan Block is a freelance writer and former MedShadow content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including BioCentury, The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments

Latest News

Covid-19: Side Effects of Trump’s Treatments

Covid-19: Side Effects of Trump’s Treatments

President Donald Trump announced (via Twitter, of course) what some considered unthinkable, and others considered inevitable — that he had tested positive for Covid-19. Over the weekend, he received various treatments  — supplements like vitamin D, zinc and melatonin, an experimental antibody combination, an antiviral drug and a powerful anti-inflammatory…

Un-Sheltering Tips for Your Health and Immune System

Un-Sheltering Tips for Your Health and Immune System

As we all emerge from our bubbles of limited contact with others, we are walking straight into the double whammy of flu season and COVID-19 germs. Can your body fight off exposure to the flu and COVID? Your immune system feeds off the basics of life — sleep, movement, food…